Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Asthma Medications and Bacterial Infections

01/08/2003

Question:

I`ve had a bacterial infection and was told by my pulmonary specialist to stop taking my Azmacort because that usually makes things worse. I had called my doctor because I had so much congestion I couldn`t inhale the medication very well, and was worried about not taking it while ill. The infection is over and I am back on my asthma medication. My question is why would something like Azmacort make a bacterial infection worse.

Answer:

This question would be best answered by your physician. Without knowing the particular circumstances of your illness, I can only offer conjecture. Azmacort is a corticosteroid and is used to suppress the lung inflammation associated with asthma. Perhaps your physician was concerned that the anti-inflammatory effect would impair your ability to clear an infection. 

For more information:

Go to the Asthma health topic, where you can:

Response by:

Dennis   McGraw, MD Dennis McGraw, MD
Assistant Professor
College of Medicine
University of Cincinnati